Academic Journals Database
Disseminating quality controlled scientific knowledge

Acute interstitial nephritis with acetaminophen and alcohol intoxication

ADD TO MY LIST
 
Author(s): Fruchter Lauren | Alexopoulou Iakovina | Lau Keith

Journal: The Italian Journal of Pediatrics
ISSN 1720-8424

Volume: 37;
Issue: 1;
Start page: 17;
Date: 2011;
Original page

Keywords: drug induced hypersensitivity | acetaminophen | renal injury | acute interstitial nephritis | alcohol

ABSTRACT
Abstract Drug-induced acute interstitial nephritis (AIN) represents a growing cause of renal failure in current medical practice. While antimicrobials and non-steroidal anti-inflammatory drugs are typically associated with drug-induced AIN, few reports have been made on the involvement of other analgesics. We report our experience in managing a 17-year-old female with AIN and subsequent renal injury following an acetaminophen overdose in conjunction with acute alcohol intoxication. It is well established that acetaminophen metabolism, particularly at high doses, produces reactive metabolites that may induce renal and hepatic toxicity. It is also plausible however, that such reactive species could instead alter renal peptide immunogenicity, thereby inducing AIN. In the following report, we review a possible mechanism for the acetaminophen-induced AIN observed in our patient and also discuss the potential involvement of acute alcohol ingestion in disease onset. The objective of our report is to increase awareness of healthcare professionals to the potential involvement of these commonly used agents in AIN pathogenesis.
Save time & money - Smart Internet Solutions      Why do you need a reservation system?